Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

July 8, 2002Milwaukee County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 8, 2002, 8:31 PM CDT for Milwaukee County, Waukesha County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2002, 8:31 PM CDT (01:31 UTC)
Expired
Jul 8, 2002, 9:15 PM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Milwaukee County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 36 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:42 PM CDTThunderstorm Wind 56 EBrown Deer, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KMKX 090131
SVRMKE
WIC079-133-090215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 PM CDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 915 PM CDT

* AT 831 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 10
  MILES NORTH OF LANNON...OR ABOUT 4 MILES SOUTHWEST OF JACKSON...   
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANNON AT 840 PM CDT.
  MENOMONEE FALLS AT 845 PM CDT.
  BROWN DEER AT 855 PM CDT.
  RIVER HILLS AT 900 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT MON JUL 8 2002

FCST FOCUS ON MORE LIMITED CHC FOR PCPN THIS EVENING...THEN COOLER
AND EXTENDED DRY PERIOD INTO NEXT WEEKEND.

VERY POSITIVE TILT TO WEAK TROF THRU DEEP LAYER...PRODUCING
UNFAVORABLE WRLY FLOW AT MOST LEVELS.  LLV CONVERGENCE LIMITED AS SFC
LOW AND ASSOC CDFNT ARE WEAK.   ORIENTATION OF APPROACHING BNDRY ALSO
PRECLUDES GOOD LLV FORCING.  SOUNDINGS ARE WARM WHICH IS LIMITING
AVAILABLE CAPE. CAPES OFF THE NEW 12Z ETA PROG SOUNDINGS FOR MSN HAVE
NOW DROPPED BELOW 1000 FOR THIS AFTN.  TEMPS HAVE CLIMBED INTO
THE LO/MID 90S WITH DWPNTS LO/MID 70S. SFC BASED LI/S AT -8.
MODIFIED RUC40 SOUNDINGS GIVEN CURRENT NUMBERS SHOW CAPES OF
4000J/KG. AIR SHOULD CONTINUE TO DESTABILIZE WITH THREAT FOR STORMS
STILL REAL. ETA QPF ACTUALLY SHOWS QPF AMOUNTS DIMINISHING AFTER
18Z...PRODUCING UNDER A TENTH OF AN INCH AT MKE AND LESS THAN 1/2
INCH AT MSN FOR THE EVENT.

WL HANG ONTO CHCY POPS UNTIL BNDRY COMES THRU. LAST MINUTE
ADJUSTMENTS MAY BE NEEDED.

DWPNTS SLOW TO SCOUR ON TUES...BUT DRY AIR TO EVENTUALLY MIX IN.
WED-FRI LOOKING AT OR BELOW NORMAL ON TEMPS. DWPNTS BACK TO MORE
COMFORTABLE LEVEL.  UNFORTUNATELY...MISSED OPPORTUNITY FOR
WIDESPREAD BENEFICIAL RAINS TODAY AND TONIGHT WILL LEAD INTO
ANOTHER 5 DAYS OR SO OF DRY WEATHER.

GUID TEMPS LOOK GOOD...ESPECIALLY ETA MOS EARLY IN FCST RANGE.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Jul 8, 6:00 PM CDT, 2 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-082335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 PM CDT MON JUL 8 2002

AT 600 PM...DOPPLER WEATHER RADAR SHOWED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS...FROM MARQUETTE COUNTY EAST TO SHEBOYGAN COUNTY.
ELSEWHERE...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM THE BARABOO
AND PORTAGE AREA SOUTHWEST TO DUBUQUE IOWA.

ALL OF THE THESE STORMS WILL  EAST AT ABOUT 35 MPH...AND DUMP BRIEF
HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.

ADDITIONAL LINES OF SCATTERED THUNDERSTORMS...WERE FOUND OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AT 600 PM. THESE STORMS WILL
EVENTUALLY AFFECT SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THIS
MONDAY EVENING.

KAPELA
Special weather statement, Jul 8, 6:00 PM CDT, 2 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-082335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 PM CDT MON JUL 8 2002

AT 600 PM...DOPPLER WEATHER RADAR SHOWED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS...FROM MARQUETTE COUNTY EAST TO SHEBOYGAN COUNTY.
ELSEWHERE...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM THE BARABOO
AND PORTAGE AREA SOUTHWEST TO DUBUQUE IOWA.

ALL OF THE THESE STORMS WILL MOVE EAST AT ABOUT 35 MPH...AND DUMP
BRIEF HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.

ADDITIONAL LINES OF SCATTERED THUNDERSTORMS...WERE FOUND OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AT 600 PM. THESE STORMS WILL
EVENTUALLY AFFECT SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THIS
MONDAY EVENING.

KAPELA
Special weather statement, Jul 8, 6:33 PM CDT, 1 hour 58 minutes before
WIZ046-047-051-052-056>060-062>072-090005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
633 PM CDT MON JUL 8 2002

AT 630 PM...DOPPLER WEATHER RADAR SHOWED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS...FROM GREEN LAKE COUNTY EAST TO SHEBOYGAN COUNTY.
ELSEWHERE...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM THE BARABOO
AND PORTAGE AREA SOUTH THROUGH DANE COUNTY...AND THEN BACK THROUGH
GREEN AND LAFAYETTE COUNTIES.

ALL OF THE THESE STORMS WILL MOVE EAST AT ABOUT 35 MPH...AND DUMP
BRIEF HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.

ADDITIONAL LINES OF SCATTERED THUNDERSTORMS...WERE FOUND OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AT 630 PM. THESE STORMS WILL
EVENTUALLY AFFECT SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THIS
MONDAY EVENING.

KAPELA
Special weather statement, Jul 8, 7:20 PM CDT, 1 hour 11 minutes before
WIZ046-047-051-052-056>060-062>072-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT MON JUL 8 2002

AT 720 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED CLUSTERS OF STRONG
THUNDERSTORMS OVER THE SOUTHERN HALF OF WISCONSIN. THE STORMS WERE
NORTH AND WEST OF A LINE FROM PORT WASHINGTON...TO BEAVER DAM...TO
DEERFIELD IN DANE COUNTY...TO WESTERN ROCK COUNTY.

ALL OF THE THESE STORMS WILL MOVE EAST AT ABOUT 35 MPH...AND DUMP
BRIEF HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.
TOTAL RAINFALL AMOUNTS THIS ON A LOCAL BASIS COULD RANGE UP TO 1 TO 2
INCHES.

THE STORMS WILL REACH THE MILWAUKEE TO KENOSHA AREA BY 900 PM OR
THEREAFTER.

KAPELA
Special weather statement, Jul 8, 7:40 PM CDT, 51 minutes before
WIZ046-047-051-052-056>060-062>072-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
740 PM CDT MON JUL 8 2002

AT 740 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED CLUSTERS OF STRONG
THUNDERSTORMS OVER THE SOUTHERN HALF OF WISCONSIN. THE STORMS WERE
NORTH AND WEST OF A LINE FROM PORT WASHINGTON...TO WATERTOWN...
TO WHITEWATER...TO BELOIT.

ALL OF THE THESE STORMS WILL MOVE EAST AT ABOUT 35 MPH...AND DUMP
BRIEF HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.
TOTAL RAINFALL AMOUNTS THIS ON A LOCAL BASIS COULD RANGE UP TO 1 TO 2
INCHES.

THE STORMS WILL REACH THE CITIES OF MILWAUKEE AFTER 830 PM...AND
KENOSHA AFTER 900 PM.

KAPELA
Special weather statement, Jul 8, 8:00 PM CDT, 31 minutes before
WIZ046-047-051-052-056>060-062>072-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT MON JUL 8 2002

AT 800 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED CLUSTERS OF
STRONG THUNDERSTORMS OVER THE SOUTHERN HALF OF WISCONSIN. THE STORMS
WERE NORTH AND WEST OF A LINE FROM PORT WASHINGTON...TO WATERTOWN...
TO WHITEWATER...TO DELEVAN IN WESTERN WALWORTH COUNTY.

ALL OF THE THESE STORMS WILL MOVE EAST AT ABOUT 35 MPH...AND DUMP
BRIEF HEAVY RAINS...SMALL HAIL...AND PERHAPS GUSTY WINDS TO 40 MPH.
TOTAL RAINFALL AMOUNTS THIS ON A LOCAL BASIS COULD RANGE UP TO 1 TO 2
INCHES.

THE STORMS WILL REACH THE CITIES OF MILWAUKEE AND KENOSHA AFTER
900 PM.

KAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:35 PM CDTSpecial Marine WarningMKX115 min
Jul 8, 7:35 PM CDTSpecial Marine WarningMKX115 min
Jul 8, 8:14 PM CDTSevere Thunderstorm WarningMKXWashington16 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington36 min
Jul 8, 8:27 PM CDTSpecial Marine WarningMKX3 hr
Jul 8, 8:27 PM CDTSpecial Marine WarningMKX3 hr
Jul 8, 8:27 PM CDTSpecial Marine WarningMKX3 hr
Jul 8, 9:30 PM CDTFlash Flood WarningMKXFond du Lac, Sheboygan4 hr
Jul 8, 9:44 PM CDTSevere Thunderstorm WarningMKXDodge, Washington46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.